Steroids – Little Pills I Used To Hate So Much

I realised that I’ve written about chemo and radiotherapy, but I haven’t mentioned one small but crucial part of the chemo treatment cycle: steroids.

The first three days after each round of chemo were always the worst, and I still believe that steroids had a lot to do with it.

Why steroids?

Steroids are taken as part of cancer treatment
I had two of these three times a day following chemo days

As you already know, I was clueless about cancer treatments (other than knowing about chemo and losing hair and feeling shit) and the list of what I didn’t know then is endless.

But there are good reasons for taking steroids as part of your treatment cycle.

Not only can they make chemotherapy more effective by helping to destroy cancer cells, they can also reduce allergic reactions to certain drugs and help to improve your appetite among other things.

If you wish to find out more about steroids as part of cancer treatment, Cancer Research and Macmillan are both excellent sources.

So they are a necessary evil, but I’m bloody glad I only had to take them for three days after each chemo round.

Side-Effects

Yes, steroids come with their own side-effects, as if there weren’t enough of those already. These side-effects include increased appetite, mood swings, indigestion, sleep problems, changes to your face, stomach pains and swollen hands and feet. Quite a package, right?

It’s not included on the potential side-effects list, but the steroids also made my menopause symptoms worse.

I never had swelling in my hands or feet, but ticked all the other boxes on the side-effects list.

What would I say were the worst side-effects? I’d say the changes to my face, and the increased menopausal symptoms.

Changes to the Face

I always had my chemo sessions on Fridays and took steroids for three days after, starting on the Saturday. As soon as I popped the first two pills on Saturday morning, my face grew red and hot. Sometimes it wouldn’t be just the face, but my neck, shoulders and tops of my arms, too.

Red-faced freshness on steroid mornings

On those steroid mornings, I looked like I’d had several shots of whisky or other alcoholic beverage for breakfast.

The good news was that as soon as I stopped taking the pills, the redness went. And whilst the redness and hot feeling in the face were far from pleasant, I avoided the ‘moon face’.

They call it moon face since steroids can make fat in the cheeks to redistribute and leave your face looking round as the moon.

Looking back at pictures from those days, there are some in which my face looks rounder. But those are ones where I haven’t yet drawn my face on, so I think it’s more the impact of having no eyebrows or eyelashes rather than having a moon face.

Worsened Menopause Symptoms

This was worse than the red face ‘syndrome’.

While I was ‘on steroids’, night sweats interrupted my sleep several times per night. I’d wake up drenched in sweat. I’m not exaggerating when I say that my pillow and the sheets were damp each morning. However, I would be exaggerating if I said they were soaked.

Once I’d cooled down from the sweats, I’d get freezing cold and have to cover myself again. It’s not been like that in ages for me (although I still get very hot some nights, but not sweaty hot) apart from the night after Covid jab. It really was a flashback to chemo and steroids days.

Mood Swings

Yes, I will admit that I had some mood swings during those days. I’d get irrationally irritated with something small Justin would say or do. But usually I’d realise before too long that I was being shitty for no reason and calm down and apologise. There were never any throwing of plates, though it might have felt rather satisfying.

Meditation (which I picked up around that time and still continue with) had a definite calming and relaxing effect. It was also around that time when I discovered Yoga Nidra. It helped to rest my poor brain and relieve some symptoms from the lack of sleep.

Increased Appetite and Indigestion

Indigestion was never an issue for me, but I definitely noticed the increase in my appetite.

Preparing healthy snacks ready for appetite attacks helped to control unhealthy snacking

For the three days following my chemo, I could eat anything and all the time. To keep me from piling on the pounds, I stuffed our cupboards and fridge with fruit and vegetables to snack on between meals.

I wrote in a previous post about how my diet changed following the cancer diagnosis that I used to eat hardly any fruit before it. Sometimes, looking back at the habits of the pre-cancer me, makes me shake my head in disbelief.

***

When I look back to those days, like today writing this post, it makes me realise how much has changed. How much I have changed.

I no longer take my body and my health for granted, but look after my body and mind through healthier diet, exercise and meditation.

I’m grateful for the wake up call that made me stop abusing my body and look after it instead.

And I’m grateful for all of you for being here and reading the post. 

Until next time!

To help us raise money for The Royal Marsden Cancer Charity and to spread awareness of Lynch syndrome and womb cancer, you can:

  • Like the post;
  • Sign up for email alerts on new posts so you never miss a post;
  • Help spread the word by sharing this post with your friends and followers on social media;
  • Make a donation to the Royal Marsden Cancer Charity, see our fundraising page.
Share with others

One thought on “Steroids – Little Pills I Used To Hate So Much

Leave a Reply

Your email address will not be published.